Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 171, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 6:38 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 6:38 PM MDT (00:38 UTC)
- Expired
- Jul 22, 2001, 7:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 225 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:05 PM MDT | Hail 0.88 | Marmarth, ND | Reported by a cooperative observer. |
| Jul 22, 7:15 PM MDT | Hail 1.75 | Rhame, ND | Reported by a Ham operator. |
| Jul 22, 7:30 PM MDT | Hail 0.88 | Bowman, ND | Reported by ham operator. |
| Jul 22, 7:34 PM MDT | Hail 1 | Bowman Arpt, ND | |
| Jul 22, 7:34 PM MDT | Thunderstorm Wind 57 M | Bowman Arpt, ND | |
| Jul 22, 7:55 PM MDT | Thunderstorm Wind 65 E | Bowman, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS53 KBIS 230040 SVRBIS NDC011-087-230145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 638 PM MDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF BOWMAN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 745 PM MDT * AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 42 MILES WEST OF BOWMAN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARMARTH AT 700 PM MDT BOWMAN AT 720 PM MDT HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM. SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4638 10398 4610 10400 4610 10304 4641 10306 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 2:05 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT SUN JUL 22 2001 TROUGH HAS MOVED INTO EASTERN ND BUT DEWPOINTS CONTINUE TO BE IN THE 60S. ADJUSTING MORNING SOUNDING FOR CURRENT CONDITIONS AT SURFACE SHOWS WEAK CAP WITH A CAPE OF 3700 J/KG. WITH CONVECTION IN MT AND SD CONTINUES TO BE A CHANCE OF TSTMS ACRSS FORECAST AREA AGAIN TONIGHT. BEST CHANCE OF SVR WILL BE SOUTH CNTRL. COLD FRONT WILL SWEEP SLOWLY ACROSS THE STATE ON MONDAY AND WITH COLD ADVECTION TEMPS SHOULD BEGIN DROPPING. STILL CONTINUES TO BE A CHANCE OF AFTERNOON SHOWERS/TSTORMS...BUT WITHOUT THE DEEP INSTABILITY. COLD ADVECTION CONTINUES THROUGH TUESDAY...AND ALTHOUGH THERE CONTINUES BE A CHANCE OF PRECIP...INSTABILITY WILL BE WEAK. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 22, 1:09 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
209 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0416 AM STEELE ND 65-70 MPH TSTM GUST
07/22/01 KIDDER REPORTED BY STORM
SPOTTER. QUONSET DOORS
BLOWN OFF.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Jul 22, 8:56 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.